Utah, 2023

Damaging Wind in Utah, May 8, 2023

May 8, 2023 · NWS SLC · 1 event in 1 county or zone

A storm system moved through Utah, resulting in sporadic incidences of strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A storm system moved through Utah, resulting in sporadic incidences of strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 8, 1:27 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, May 8, 1:27 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
227 PM MDT Mon May 8 2023

.SYNOPSIS...An unsettled pattern will continue through the
weekend with several disturbances expected to bring convection to
at least northern Utah today and Tuesday, with more widespread
convection possible Wednesday.

&&

.SHORT TERM (Through 12Z Wednesday)...A relatively chaotic
spring-time pattern continues across the Interior West. Afternoon
upper air and satellite analysis indicates a relatively strong
shortwave trough crossing northern California. The attendant jet
max is noted on satellite, with a broad area of upper level
diffluence shifting into northern Utah. Additional shortwave
troughs are noted upstream across the eastern Pacific.

Current mesoanalysis suggests sufficient destabilization...with
SBCAPE values near 500 J/kg. Latest RAP suggests this
destabilization will continue with a broad area of SBCAPE values
near 500-1000 J/kg by 00Z. Deep layer shear is averaging between
40-55kts across northern Utah. Given synoptic support combined
with more than sufficient instability and deep layer shear, expect
convection will continue to develop across northern Utah and Uinta
County, WY into the evening.

Looking at the CAMS and current RADAR trends, the evolution of
this convection seems on track with a developmental quasi-linear
feature noted near the Utah/Nevada border. Looking at the pre-
convective environment, dewpoint depressions across western Utah
are around 30 degrees or so. As one would expect, model soundings
suggest inverted-v type profiles.

Expect convection to continue to shift east with time into the
Wasatch Front through Uinta County WY. The highest threat period
for the Wasatch Front looks to be 4 PM - 7 PM. Given the degree of
instability combined with deep layer shear and antecedent
conditions, expect the threat of microburst winds and small hail
with any deeper convection.

With the shortwave trough shifting east, convection should
gradually end from west to east through the evening.

The next shortwave trough will drop south along the California
coast Tuesday afternoon. Upper level diffluence will again set up
across portions of western Utah. HREF ensemble mean SBCAPE values
will again range around 250-500 J/kg across northern Utah, with
deep layer shear around 30kts or so. CAMS are decidedly less
impressed, with most convective activity confined to the western
and northern border areas. This may be underdone and bears
watching with the next forecast update.

.LONG TERM (After 12Z Wednesday)...Two main periods of possible
sensible weather impacts across the region in the extended
forecast. The first comes Wednesday as scattered showers and
thunderstorms move through the area in association with a trough
passage, with relatively high snow levels to around 8.5-9k feet.
The second potential impact is canyon or downslope winds along the
Wasatch Front Saturday into Sunday as an unusual high over low
(Rex Block) scenario develops across the West and supports a
period of easterly flow over northern Utah.

A trough axis passage on Wednesday as the main low center moves
through the Four Corners will support the development of scattered
showers and thunderstorms with with relatively steep low and mid
level lapse rates. Flow will be very light under the trough axis,
resulting in very little shear or even steering flow for that
matter. Popup scattered shower and thunderstorms with around 500
J/kg of CAPE will largely struggle to organize given this
environment, and briefly heavy rain showers are possible,
especially over and tied to the higher terrain as anything that
develops on the terrain will struggle to move off of the terrain
in this environment. Thus some localized rain on snow could
increase runoff potential over mid/high elevations where snow
remain on the ground. Fortunately temperatures will continue to be
seasonable in this pattern.

By Thursday, the upper low will only move into the Colorado /
Wyoming Front range, with eastern Utah still under the western
periphery of its cyclonic flow aloft. Thus while we will be drying
out on the back side of the low, there still will be enough
moisture/support diurnal pop up showers and thunderstorms over the
mountains, although becoming more isolated to widely scattered in
nature.

The more unusual pattern starts to develop Friday through the
weekend, as ridge builds to our north over the Pacific Northwest
into British Columbia and Alberta, while lower pressure remains in
place over the Great Basin into the Southwest US. This Rex Block
type setup starts a more unusual easterly flow across northern
Utah that gets kicked off on Saturday as vort max on the back side
of our aforementioned low gets pinched off and ejects westward
across northern Utah all the way toward Northern California by
late Saturday evening. This easterly flow sets up the potential
for at least a period of gusty canyon winds along the Wasatch
Front Saturday into Sunday. Digging into this setup a bit more -
we can be very confident on the overall pattern as all clusters of
the available 100 ensembles solutions between the GEFS/EPS/CMCE
all show this Rex Block development with easterly flow across
Utah. The main differences between the clusters comes down to the
strength of the 700 mb easterly flow, and strength of the easterly
surface pressure gradient that develops across northern Utah.
Thus there is potential for a stronger downslope storm, however
only about 20% of EPS members show wind gusts of 40 mph or greater
at Hill AFB (proxy location for prime downslope location along
northern Wasatch Front). Balancing the fact that all models are
showing this easterly flow with the fact that there are several
smaller scale details to iron out being a day 5/6 forecast, have
started with introducing some sub- advisory level canyon winds in
the forecast for the main canyons between Brigham City and Salt
Lake City, and we'll continue monitoring this setup for any
stronger potential.

&&

.HYDROLOGY...Rivers continue to run fast, cold and high area-wide.
A reminder to keep pets on leashes and children away from these
waterways for the foreseeable future. River flood warnings
continue for the Bear River at Corinne, the South Fork of the
Ogden near Huntsville and the Sevier near Hatch. A river flood
watch remains in effect for the lower Weber River near Plain City.
An areal flood warning is now in effect for the Bear River from
the Woodruff Narrows northward to the Utah/Wyoming state line west
of Sage Junction, WY. An areal flood watch remains in effect
along the Little Bear south of Hyrum Reservoir.

Over the next week, flows are forecast to increase on many
additional creeks, streams and rivers. The Little Bear near
Paradise is the first river that may approach flood stage later
this week...and will be monitored for a potential watch over the
next 24 hours.

&&

.AVIATION...KSLC...VFR conditions with brief MVFR/IFR conditions
this afternoon as convective showers and thunderstorms move
through. These will contain gusty and erratic winds along with
lightning. These will move out of the area after 03Z with clearing
skies and light winds prevailing.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions across all
of the area aside from northern sites that could see brief
MVFR/IFR conditions as convective showers and thunderstorms move
through between 20-03Z. These storms will contain gusty and
erratic winds along with lightning. Skies will begin to clear
after 03Z with winds becoming light and variable. Southern Utah
will remain dry with VFR conditions.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through Friday afternoon for UTZ107.

WY...None.
&&

Kruse/Church/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, May 8, 2:24 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
324 PM MDT Mon May 8 2023

UTZ101-082215-
Great Salt Lake Desert and Mountains UT-
324 PM MDT Mon May 8 2023

...Strong outflow winds will impact portions of central Tooele
County through 415 PM MDT...

At 323 PM MDT, Doppler radar was tracking showers 11 miles east of
Utah Test and Training Range South, or 38 miles northwest of Dugway
English Village, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Delle, Knolls, Clive, Skull Valley, Utah Test and Training Range
South and Utah Test and Training Range North.

This includes Interstate 80 in Utah between mile markers 28 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4034 11334 4079 11354 4099 11287 4044 11259
TIME...MOT...LOC 2123Z 238DEG 25KT 4053 11335

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JW
Special weather statement, May 8, 2:48 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
348 PM MDT Mon May 8 2023

UTZ101-082230-
Great Salt Lake Desert and Mountains UT-
348 PM MDT Mon May 8 2023

...Strong outflow winds will impact portions of southeastern Tooele
County through 430 PM MDT...

At 347 PM MDT, Doppler radar was tracking showers 9 miles east of
Dugway Proving Ground Test Range, or 19 miles west of Dugway English
Village, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects.

Locations impacted include...
Dugway English Village, Dugway Proving Ground Test Range and Skull
Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3991 11326 4037 11336 4049 11258 3991 11253
TIME...MOT...LOC 2147Z 238DEG 32KT 4014 11310

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JW
Special weather statement, May 8, 4:09 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
509 PM MDT Mon May 8 2023

UTZ101-104-105-110-090000-
Salt Lake Valley UT-Northern Wasatch Front UT-Wasatch Mountains I-
80 North UT-Great Salt Lake Desert and Mountains UT-
509 PM MDT Mon May 8 2023

...A strong thunderstorm will impact portions of southwestern
Weber...south central Box Elder...northwestern Salt Lake...Davis and
northeastern Tooele Counties through 600 PM MDT...

At 509 PM MDT, Doppler radar was tracking a strong thunderstorm near
Great Salt Lake South of the Causeway, or 18 miles southwest of Hill
Air Force Base, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ogden, Layton, Bountiful, Farmington, Hill Air Force Base, Roy,
Clearfield, Kaysville, Syracuse, Clinton, South Ogden, North Salt
Lake, Centerville, Woods Cross, Washington Terrace, Riverdale,
Hooper, South Weber, West Bountiful and Marriott-Slaterville.

This includes the following highways...
 Interstate 15 between mile markers 316 and 351.
 Interstate 84 between mile markers 82 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4080 11261 4103 11279 4134 11202 4087 11181
TIME...MOT...LOC 2309Z 236DEG 29KT 4102 11231

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JW

The radar

The Salt Lake City radar (KMTX), 126 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
May 8, 4:15 PM MST to 4:35 PM MST
Where
Tooele County, 1.96 mi WNW of Pehrson Station
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.130, -112.385

The Vernon Hill mesonet station recorded multiple wind gusts of 58 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097917.